June 6, 2006
Tuberculosis drug may cure Parkinson's-like illnessWEST LAFAYETTE, Ind. Researchers have discovered that a drug used to treat tuberculosis apparently cures patients of a Parkinson's-like illness suffered by thousands of mineworkers, welders and others exposed to high levels of the metal manganese.
Manganese is used to produce steel alloys and as a coating on welding rods, among other industrial applications. It replaced lead decades ago as a component in unleaded gasoline, increasing the risks of manganese intoxication for the general public, said one of the researchers, Wei Zheng, a professor and University Faculty Scholar in Purdue's School of Health Sciences.
When manganese builds up in toxic levels in the body, people suffer from "occupational manganese parkinsonism," which causes symptoms similar to Parkinson's disease. Victims experience hand tremors, poor coordination, unsteady gait and a masklike inability to show facial expressions, Zheng said.
Manganese contained in the coating of welding rods is released in fumes. Welders involved in manufacturing vehicles, tanks and ships are especially prone to manganese intoxication because they work in close quarters, increasing their exposure to the metal, Zheng said.
"There are about 430,000 welders in the United States alone, and even more in China, so manganese intoxication likely affects many people, including workers involved in manganese mining and steel production," he said. "In Beijing, we found a high percentage of welders have these symptoms."
While the condition's symptoms are similar to those of Parkinson's disease, the standard treatments for Parkinson's disease, including the drug levodopa, are not effective for manganese intoxication. A chemical compound called EDTA has been used to help patients eliminate manganese in the urine. The drug's effectiveness, however, is limited because it is water-soluble, preventing it from readily passing through membranes in the "blood-brain barrier," layers of cells surrounding blood vessels that block substances from traveling from the blood into brain tissue.
Ten researchers from institutions around the world including Purdue conducted a 17-year medical follow-up study on a manganese-poisoned worker and about 80 other patients. The researchers learned that an aspirinlike drug called sodium para-aminosalicylic acid, or PAS, dramatically reduces symptoms on a long-term basis.
"The amazing thing is that this drug reverses Parkinson-type symptoms of manganese intoxication," Zheng said. "We see remarkable improvement after treatment with this drug even 17 years later."
PAS has been used for decades to treat tuberculosis and apparently can cross the blood-brain barrier because it is fat-soluble, or lipophilic. That's because the drug contains a structure known as a benzene ring, which enables it to penetrate the membranes.
Findings will appear in the June issue of the Journal of Occupational Environmental Medicine. The paper was written by Yue-Ming Jiang, Xue-An Mo, Feng-Qi Du, Xue Fu and Xia-Yan Zhu, from Guangxi Medical University in China; Hong-Yu Gao and Feng-Ling Liao, from Wuzhou Center for Disease Prevention and Control in China; Jin-Lan Xie from the Wuzhou Worker's Hospital in China; Enrico Pira from the University of Turin in Italy; and Zheng.
The research has focused on China because that country is a major manganese ore producer and provides one-third of the world's supply of steel alloys.
The paper includes data from research involving a female Chinese mineworker who suffered debilitating symptoms, including lack of coordination, trouble walking and writing, and a masklike appearance caused by tense facial muscles. The woman's symptoms nearly disappeared after treatment with PAS in 1987, and she remained free of symptoms when re-examined during a follow-up study in 2004.
The researchers suggest several possible mechanisms that enable the drug to reverse symptoms of the illness. One is that the drug may contain "chelating arms" that grab manganese.
"However, we are not just looking at this drug as a chelating compound, but also as an anti-inflammatory, like aspirin," Zheng said. "Historically, we have believed that neurodegeneration is permanent and cannot be reversed, but PAS appears to shed light on a reversal mechanism.
"It may possibly repair neurons. If this is true, this would be a major finding, but further research will be needed to study this possibility. We think the bigger picture is that the drug might also be used as a treatment for Parkinson's disease, but much more work is needed to confirm this theory."
Zheng's research has been funded by the National Institute of Environmental Health Sciences, the U.S. Department of Defense and the Purdue Research Foundation.
Writers: Emil Venere, (765) 494-4709, firstname.lastname@example.org
Elizabeth Gardner, (765) 494-2081, email@example.com
Source: Wei Zheng, (765) 496-6447, firstname.lastname@example.org
Purdue News Service: (765) 494-2096; email@example.com
Note to Journalists: An electronic copy of the research paper is available from Emil Venere, (765) 494-4709, firstname.lastname@example.org. A before-and-after video of a woman treated for manganese intoxication showing her condition 17 years after treatment also is available online.
Effective Treatment of Manganese-Induced Occupational Parkinsonism
with p-Aminosalicylic Acid: A Case of 17-Year Follow-Up Study
Dept. of Occupational Health and Toxicology, Guangxi Medical University, China; Dept. of Neurology in 1st Affiliated Hospital, Guangxi Medical University, China; Wuzhou Center for Disease Prevention and Control, China; Wuzhou Worker's Hospital, China; Dept. of T.O. and Occupational Health, University of Turin, Italy; School of Health Sciences, Purdue University, USA
Objective: Chronic manganese (Mn) intoxication induces syndromes resembling Parkinson's disease. The clinical intervention has largely been unsuccessful. We report a 17-year follow-up study of effective treatment of occupational Mn parkinsonism with sodium para-aminosalicylic acid (PAS). Methods: The patient, female and aged 50 at the time of treatment, was exposed to airborne Mn for 21 years (1963-1984). The patient had palpitations, hand tremor, lower limb myalgia, hyper-myotonia, and a distinct festinating gait. She received 6 g PAS per day via intravenous drip infusion for 4 days and rested for 3 days as one therapeutic course. Fifteen such courses were carried out between March-June 1987. Results: At the end of PAS treatment, her symptoms were significantly alleviated, handwriting recovered to normal. Recent follow-up examination at age 67 years (in 2004) showed a general normal presentation in clinical, neurological, brain MRI and handwriting examinations, with a minor, yet passable gait. Conclusions: This case study suggests that PAS appears to be an effective drug for treatment of severe chronic Mn poisoning with a promising prognosis.
To the News Service home page